Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 259, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 3, 2020, 2:21 PM CDT for Copiah County, Mississippi. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2020, 2:21 PM CDT (19:21 UTC)
- Expired
- Jun 3, 2020, 3:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Copiah County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 54 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 2:30 PM CDT | HAIL 1 | 1 Nw Hazlehurst, MS | A FEW STONES TO QUARTER SIZE. |
| Jun 3, 2:32 PM CDT | HAIL 0.88 | 1 W Hazlehurst, MS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1619 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966
WUUS54 KJAN 031921
SVRJAN
MSC029-032000-
/O.NEW.KJAN.SV.W.0259.200603T1921Z-200603T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
221 PM CDT Wed Jun 3 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Central Copiah County in central Mississippi...
* Until 300 PM CDT.
* At 221 PM CDT, a severe thunderstorm was located over Hazlehurst,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hazlehurst around 225 PM CDT.
Gallman around 235 PM CDT.
Crystal Springs around 245 PM CDT.
Hopewell around 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3192 9053 3201 9023 3199 9022 3199 9021
3176 9014 3175 9054
TIME...MOT...LOC 1921Z 259DEG 12KT 3185 9043
HAIL...1.00IN
WIND...60MPH
$$
CME2 follow-up statements
608
WWUS54 KJAN 031939
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
239 PM CDT Wed Jun 3 2020
MSC029-032000-
/O.CON.KJAN.SV.W.0259.000000T0000Z-200603T2000Z/
Copiah MS-
239 PM CDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EASTERN COPIAH COUNTY...
At 239 PM CDT, a severe thunderstorm was located over Hazlehurst,
moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Crystal Springs around 250 PM CDT.
Hopewell around 315 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3191 9048 3201 9023 3199 9022 3199 9021
3176 9014 3175 9051
TIME...MOT...LOC 1939Z 258DEG 11KT 3186 9037
HAIL...<.75IN
WIND...60MPH
$$
CME815
WWUS54 KJAN 031950
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
250 PM CDT Wed Jun 3 2020
MSC029-032000-
/O.EXP.KJAN.SV.W.0259.000000T0000Z-200603T2000Z/
Copiah MS-
250 PM CDT Wed Jun 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COPIAH COUNTY WILL
EXPIRE AT 300 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3191 9048 3201 9023 3199 9022 3199 9021
3176 9014 3175 9051
TIME...MOT...LOC 1950Z 259DEG 12KT 3186 9034
$$
CMEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:24 PM CDT, 57 minutes earlier.
Area forecast discussion, Jun 3, 1:24 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Jackson MS 124 PM CDT Wed Jun 3 2020 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: SCT-BKN cu field underneath cirrus this afternoon, scattered convection breaking out after a short lull from this mornings showers. Expect the tempo tsra through the afternoon and into the evening, diurnally driven for the most part before most will dissipate. Again, setting up for some llvl moisture issues but going with more of a low stratus MVFR/IFR than a fog concern given the continued chances for precip and persistent cloud cover. Terminals to the SE where vis may end up dropping before dawn. Winds will be mostly out of the south/southwest and generally less than 10 kts...almost calm going into tomorrow. && .DISCUSSION... Very weak ridging over the region not enough to really combat some quick showers this morning. As the wave progresses to the east, tapping into some more unstable air resulting in a few thunderstorms going up rapidly in east central MS. A little gusty winds and possibly some small hail... but so far, the storms have remained below severe criteria. Have updated the grids for less coverage in the east early on. Still expect the chances for precip to become more widespread through peak heating and into the evening hours, particularly given the well developed cu field out there now under the cirrus. Prior discussion below: Today and Tonight...High pressure at the surface remains wedged into the region from the west, resulting in increasing moisture across the forecast area. A shortwave will also begin slowly traversing the region through the course of the day. This, coupled with daytime heating as highs range from the mid 80s to around 90, will result in an increasingly unstable airmass across the forecast area. Therefore, look for a better coverage of showers and storms developing across the CWA today. A coupled jet moving through the region, could enhance convection a bit this afternoon. This could lead to a few storms being on the strong side. While confidence in severe storms is too low to introduce anything into the HWO for today, a stray storm potentially reaching severe limits isn't out of the question. Gusty winds will be the primary concern with the most intense storms, but hail can't be ruled out. In addition, with precipitable H2O values ranging between 1.75-2.00 inches, some heavy downpours are possible and could result in the ponding of water on roads, as well as in low-lying and poor drainage areas. While most of today's convection will begin dissipating after sunset this evening, some isolated activity could linger through the overnight hours. Skies will again remain partly clouds tonight. Mild conditions will persist as lows range from the upper 60s to lower 70s. /19/ Thursday through Early Next Week...All eyes will be on now Tropical Storm Cristobal in the extended forecast. There continues to be uncertainty with this tropical storm when it comes to land fall and other impacts but rain/storms will be expected for pretty much each day. A weak shortwave will help aid in rain and storm chances Thursday but by Friday mos of the rain and potential storms will be influenced by this tropical system. Cristobal has already shown better organization that yesterday and is set to begin moving northward across the Gulf of Mexico on Friday. Ridging aloft across the Tennessee Valley will help in terms of steering motion for this system but depending on how quickly this ridge moves east will help aid in the speed of this system, meaning there is also the chance for this to stall. We can expect for ridging to be more pronounced by the weekend which will increase humidity values and temperatures. Expect temperatures to be in the upper 80s to low 90s for most of the extended period. As mentioned before, there is still a great deal of uncertainty when it comes to Cristobal and where it will make land fall exactly, but models currently place its core in the general vicinity of the central LA coast. In terms of impacts to the ArkLaMiss if this forecast holds true, we could expect rainfall and possibly heavy rainfall at some point and an increase in winds/gusts especially areas in the most southern parts of the CWA. Severe potential is uncertain at this point. We will continue to monitor Tropical Storm Cristobal closely and update as much as possible to ensure everyone stays informed. /JNE/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 88 69 88 70 / 61 44 61 12 Meridian 88 70 88 68 / 62 44 63 19 Vicksburg 91 72 89 72 / 52 39 56 9 Hattiesburg 86 69 88 68 / 70 47 52 14 Natchez 88 69 87 71 / 62 42 50 8 Greenville 88 72 89 73 / 48 35 57 11 Greenwood 89 72 89 71 / 51 40 63 13 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && HJS
Hazardous weather outlook, Jun 3, 3:55 AM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 355 AM CDT Wed Jun 3 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 040900- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 355 AM CDT Wed Jun 3 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 14 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jun 3, 10:55 AM CDT, 3 hours 26 minutes before
Special Weather Statement National Weather Service Jackson MS 1055 AM CDT Wed Jun 3 2020 MSZ039-031645- Noxubee MS- 1055 AM CDT Wed Jun 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NOXUBEE COUNTY UNTIL 1145 AM CDT... At 1055 AM CDT, Meteorologists were tracking a strong thunderstorm near Macon, or 17 miles northeast of Preston, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Macon around 1105 AM CDT. Other locations impacted by this storm include Shuqualak. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3293 8849 3293 8873 3316 8874 3317 8845 TIME...MOT...LOC 1555Z 278DEG 13KT 3307 8862 TW
Special weather statement, Jun 3, 11:46 AM CDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service Jackson MS 1146 AM CDT Wed Jun 3 2020 MSZ031-031730- Lowndes MS- 1146 AM CDT Wed Jun 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOWNDES COUNTY UNTIL 1230 PM CDT... At 1146 AM CDT, Meteorologists were tracking a strong thunderstorm near Bent Oak, or 12 miles southwest of Columbus, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Lowndes County. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3329 8845 3329 8860 3344 8859 3341 8841 TIME...MOT...LOC 1646Z 294DEG 9KT 3336 8854 TW
Special weather statement, Jun 3, 2:02 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Jackson MS 202 PM CDT Wed Jun 3 2020 MSZ043-031930- Madison MS- 202 PM CDT Wed Jun 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MADISON COUNTY UNTIL 230 PM CDT... At 201 PM CDT, meteorologists were tracking a strong thunderstorm near Canton and another north of Madison, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Canton around 205 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3244 9006 3247 9016 3261 9007 3259 8992 TIME...MOT...LOC 1901Z 217DEG 9KT 3256 9004 HJS
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 10:55 AM CDT | Special Weather Statement | JAN | Noxubee | 50 min |
| Jun 3, 11:46 AM CDT | Special Weather Statement | JAN | Lowndes | 44 min |
| Jun 3, 2:02 PM CDT | Special Weather Statement | JAN | Madison | 28 min |
| Jun 3, 2:41 PM CDT | Special Weather Statement | JAN | Madison | 34 min |
| Jun 3, 3:20 PM CDT | Special Weather Statement | JAN | Leake | 40 min |
| Jun 3, 3:38 PM CDT | Special Weather Statement | JAN | Bolivar | 22 min |
| Jun 3, 3:51 PM CDT | Special Weather Statement | JAN | Smith | 24 min |
| Jun 3, 3:53 PM CDT | Special Weather Statement | JAN | Neshoba | 37 min |
| Jun 3, 3:59 PM CDT | Special Weather Statement | JAN | Lawrence | 31 min |
| Jun 3, 4:05 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence | 24 min |
| Jun 3, 4:14 PM CDT | Special Weather Statement | JAN | Newton | 31 min |
| Jun 3, 4:22 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 23 min |
| Jun 3, 5:49 PM CDT | Special Weather Statement | JAN | Carroll | 26 min |
| Jun 3, 5:56 PM CDT | Special Weather Statement | JAN | Grenada | 34 min |
| Jun 3, 6:03 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Montgomery | 57 min |
| Jun 3, 6:15 PM CDT | Special Weather Statement | JAN | Humphreys | 15 min |
| Jun 3, 6:23 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Humphreys, Leflore, Sunflower | 67 min |
| Jun 3, 6:48 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 57 min |
| Jun 3, 6:54 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 26 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.